Male, 47 years old
First visit 11 January, 2011
Admitted to hospital Oct. 09, 2009 with severe abdominal cramps; a 3 foot length of his small intestine had died off due to a congested vein, and was removed.
Colostomy until April 2010; total parenteral nutrition.
Removal of gallstones, June 2010 (side effect of TPN); gall bladder is fine.
Between January and March, 2010, 2 bouts of septicemia and hematoma on upper thighs, which required hospitalization.
Current medications are Warfarin, Pepsin and Acidopholus to aid digestion.
Since release from hospital after partial intestine removal, the patient has used a Fentanyl patch.
(Fentanyl is approximately 100 times more potent than Morphine; 100 micrograms of fentanyl are approximately equivalent to 10mg of morphine and 75mg of Pethidine (meperidine) in analgesic activity.) His current dosage is 12 mcg/h, the lowest dose available.
“One patch is supposed to last 72 hours, but after 48 hours I have severe withdrawal symptoms and need another patch. Even though I use it after 48 hours it means a sleepless night in agony.”
Patient describes himself as being an introverted, hard-working person. He has been healthy all of his life, and is happily married and has 2 sons.
“I never tried drugs in my life! No reason for the blood clot could be found. I felt healthy until shortly before, then I had some abdominal complaints, ‘flu-like. I haven’t had any pain since June 2010 and I only use the patch because I am addicted to it; I have tried to get off the patch. I was given large amounts of Oxycondone for when the withdrawal symptoms come, but they don’t really work. They continue to prescribe the Fentanyl patch because of my addiction; once I lost a patch at lunch time and at night I couldn’t handle it anymore; I went to hospital and they gave me a Morphine injection.”
“I cannot relax; my lower legs are constantly moving, trembling. I feel like I want to throw my arms around; I’m extremely restless, cannot concentrate on reading or anything.
I take everything very personally and I become obsessed with things that normally don’t bother me. I say things that I regret minutes later, I’m very impulsive, up and down all the time.
I cannot let go of the simplest things, and I worry about everything for hours, even if it is the most common task. I feel like I am in a constant defensive attack. It is impossible to sleep; if I do sleep it is very restless, with terrible dreams. Everything is dirty and disgusting, dog shit is everywhere and I step into it. I am not actually active in the dream: it is the surroundings that are very disgusting; I had these dreams when I was on high doses of morphine in the hospital.
I have memory gaps; sometimes for days I don’t remember what I did. The day I lost the patch I had hallucinations of a road worker with a shovel; he was in front of the car.
My eyes are very sore when I’m on withdrawal; it’s strange sensation, almost like a headache. Temperature fluctuations: I feel hot and cold with shivering and perspiration when hot.
I can manage a day at work, then I am done - I cannot do anything else.
My bowels work normally. I am sensitive to onions, garlic and cabbage now, which I never was before.
I snore extremely since using the patch.”
Neither Fentanil nor Oxycondone are available as homeopathic remedies. The closest homeopathic remedy available is Morphinum. The patient feels like a drug addict; the effect of the drugs and the addiction are what need to be treated in this case. I looked at this as an acute situation rather than trying to find a constitutional remedy.
CRAMPS: MUSCLES: CONVULSIVE, SPASMODIC, INTERRUPTING SLEEP
Irritability: physical, excessive
Heat: flushes of: alternating with: chills
Excitement, excitable: trifles, over
Morose, sulky, cross, fretful, ill-humor, peevish
Sensitive, oversensitive: general
Anger, irascibility: trifles, at
Hallucinations for many days (Allen)
Memory, weakness, loss of
Sleep: Very restless, no sleep all night (Allen)
Feb.8, 2011: Morphinum LM 5, 4 drops daily, 10 succussed. Repeat 2 -3 times if withdrawal symptoms kick in.
Feb. 15, 2011 (after 1 week): I still have about 75 % of the withdrawal symptoms. I’m sleeping a bit better and now go to sleep about midnight; previously it was 3 a.m.
My moods are not quite as aggressive.
Eye pressure is gone.
More tired in general.
Still using the patch every second day.
Morphinum LM 5, 6 drops 15 succussions on regular days; 8 drops 15 succussions on withdrawal days.
Feb. 24, 2011: Still problems with sleeping when the patch is changing, though not as extreme as before. I manage to stay in bed, and the restlessness doesn’t drive me up the walls anymore.
Moods are the same, but I do feel better inside; I don’t have such obsessive thoughts anymore. I feel very positive; there has been a definite change in two weeks.
No more temperature fluctuations.
Eyes are fine.
LM 5 10/12 drops 15 succ.
March 15, 2011: Less withdrawal symptoms, sleeping much more now. Restless legs are much better.
I had my last patch 5 days ago, Oxycontin 20 mg., every 12 hours instead.
Patient decided to cut the pills in half and take them only every 24 hours. After 3 days the withdrawal symptoms (restless legs only) started to come back; he took 12 drops of the remedy and had no problems after that, then took nothing again for 24 hours.
“I am very happy and excited about this progress; it has been absolutely amazing for me. I am in the best shape I’ve been in since a long time.”
LM 5 10/12 drops 20 succ.
March 24, 2011: GP prescribed Oxycontin 10 mg, which the patient cuts in half and them twice daily.
Still progressing well, sleeping well. “I am really happy to have a life again; after work I enjoy my relaxing time. I’m feeling better overall, less tired. Moods are better, nicer again, and my family says there is huge improvement. I still have a few obsessive thoughts, but much less, and no more weird dreams.”
LM 8, 5 drops, 10 succ.
April 12, 2011: Oxyc. 5 mg now, cut in half, twice a day.
Morphinum LM 8, 8 drops, 15 succ.
April 28, 2011: A couple of days of withdrawal symptoms after switching to 5 mg, but now back to feeling good.
May 12, 2011: Oxyc. 2.5 mg, 2 x a day
Morphinum LM 9, 5 drops 10 succ.
June 15, 2011: Some withdrawals symptoms after cutting Oxyc. in half
Morphinum LM 9, 8 drops, 10 succ.
Feeling good overall, energy levels about 70 % from before surgery.
July 8, 2011: Hospitalized with kidney colic from kidney stones.
Unfortunately the patient did not get in touch with me.
“They gave me pain killers which didn’t work so they put me on morphine for 3 days! I was home after 4 days but still had severe pains and needed more morphine.”
Patient is discouraged due to the return of withdrawal symptoms and went back to Oxycontin 5 mg twice daily.
Morphinum LM 9, 8 drops 10 succ. twice daily.
11 Aug. 2011: “I haven’t been able to reduce Oxycontin; I’m still sleeping well but the bad moods and some restlessness have come back.
Morphinum LM 9, 10 drops, 15 succ.
Oct.11, 2011: 2 bouts of kidney stones and gall stones, as well as bladder infection and prostate infection. Anti-biotic treatment and morphine in the hospital, 5 mg daily.
Morphinum LM 10, 5 drops 10 succ. 2 - 3 times daily
Oct. 17, 2011: Kidney/ bladder colic return; this time patient does not go to the hospital and instead contacts me.
Rubrics for presenting symptoms
Kidney, pain extending, testes to
Kidney, pain extending, thighs to
Kidney, pain, colic left
Kidney, pain urination, agg. before
Kidney, pain, region of
Bladder, pain burning
Bladder, urging to urinate, morbid desire
Bladder, pain, urinating before
Urethra, pain, urination before
Prescription: Berberis 200 C
Oct. 18, 2011: Pain in kidney and bladder are almost all gone. Patient discontinues Warfarin, and takes Berberis 6 CH daily.
Nov. 8, 2011: No more kidney/bladder problems. Oxycontin 5 mg a day
Morph. LM 10, 10 drops, 10 succ.
Dec. 13, 2011: Feeling quite well. Will try to reduce Oxycontin again.
Morphinum LM 11, 5 drops 10 succ.
Feb. 14, 2012: As of Jan.19, 2012, patient stopped taking the Oxycontin, and continued the Morphinum LM 11 for another 7 days and then stopped that too. “I’ve had a couple of nights where I felt funny but then I was fine. Occasionally I have a few seconds where I feel like I am on withdrawal but it passes quickly.” No more kidney or bladder problems.
Feeling very good emotionally, as well as physically; still gets tired sometimes. Food sensitivities are much better too.
Plan: Wait and look at for constitutional remedy in about 2 months.
April 4, 2012: Patient continues to feel well; energy levels have increased even more.
During a visit to his family doctor the patient reports having discontinued his Warfarin treatment, feeling that it has contributed to his kidney stones. The GP denied the possibility of such a connection, so the patient did a trial for himself: on repeating the Warfarin for a few days the kidney symptoms returned, and he decided to stop the Warfarin.
Prescription: Berberis 200 CH
At this point it appears that Berberis is a good remedy for my patient and we will continue with a monthly dose of 1M.
Kidney and bladder symptoms
Responsible family-oriented individuals
Hardworking, responsible (Iron series)
Feeling of danger and of problems coming at them from all sides - which can make them feel restless and on the edge
Del. Night, terrifying
Del. Dirty, he is
Restlessness, nervousness general
Katharina Riedener practices in Osoyoos, B.C. (Canada) and can be found at www.homeokat.com
Photos: Wikimedia Commons
Morphine poppy; Ian Paterson
Keywords: Fentanyl, Oxycondone, Oxycontin, morphine, drug addiction and withdrawal, restless, obsessive, aggressive, dirty, sleep disruption, kidney colic
Remedies: Berberis vulgaris, Morphinum (purum)